Skip to main content
Log in

Eigenvalues and energy functionals with monotonicity formulae under Ricci flow

Mathematische Annalen Aims and scope Submit manuscript

Cite this article


In this note, we construct families of functionals of the type of \({\mathcal{F}}\) -functional and \({\mathcal{W}}\) -functional of Perelman. We prove that these new functionals are nondecreasing under the Ricci flow. As applications, we give a proof of the theorem that compact steady Ricci breathers must be Ricci-flat. Using these new functionals, we also give a new proof of Perelman’s no non-trivial expanding breather theorem. Furthermore, we prove that compact expanding Ricci breathers must be Einstein by a direct method. In this note, we also extend Cao’s methods of eigenvalues (in Math Ann 337(2), 2007) and improve their results.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions

Similar content being viewed by others


  1. Cao, X.-D.: Eigenvalues of (\({-\Delta + \frac{R}{2}}\)) on manifolds with nonnegative curvature operator. Math. Ann. 337(2)(2007)

  2. Chang, S.-C., Lu, P.: Evolution of Yamabe constant under Ricci flow. arxiv:math.DG/0604546

  3. Chow, B., Knopf, D.: The Ricci flow: An introduction. Mathematical Surveys and Monographs, AMS, Providence, RI (2004)

  4. Chow B., Chu, S.-C., Glickenstein, D., Guenther, C., Isenberg, J., Ivey, T., Knopf, D., Lu, P., Luo, F., Ni, L.: The Ricci Flow: Techniques and Applications, vol. 2—Part I Geometric Aspects. Preprint of a book

  5. Chow, B., Lu, P., Ni, L.: Hamilton’s Ricci flow. Preprint of a book

  6. Feldman M., Ilmanen T. and Ni L. (2005). Entropy and reduced distance for Ricci expanders (English. English summary). J. Geom. Anal. 15(1): 49–62

    MATH  MathSciNet  Google Scholar 

  7. Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order, 2nd edn. Springer, Heidelberg (1983)

  8. Hsu S.-Y. (2006). A simple proof on the non-existence of shrinking breathers for the Ricci flow. Calc. Var. Partial Differ. Equ. 27(1): 59–73

    Article  MATH  Google Scholar 

  9. Ivey T. (1993). Ricci solitons on compact three-manifolds. Differ. Geom. Appl. 3(4): 301–307

    Article  MATH  MathSciNet  Google Scholar 

  10. Kuang, S., Zhang, Q.S.: A gradient estimate for all positive solutions of the conjugate heat equation under Ricci flow. Personal communications

  11. Perelman, G.: The entropy formula for the Ricci flow and its geometric applications. arXiv:math. DG/0211159

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Jun-Fang Li.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Li, JF. Eigenvalues and energy functionals with monotonicity formulae under Ricci flow. Math. Ann. 338, 927–946 (2007).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:

Mathematics Subject Classification (2000)